Treatment with dupilumab is more commonly associated with conjunctivitis in clinical trials of patients with atopic dermatitis compared with trials consisting of patients treated with dupilumab with asthma, chronic rhinosinusitis with nasal polyps (CRSwNP), and eosinophilic esophagitis, according to study results published in the British Journal of Dermatology.

Researchers included 11 randomized placebo-controlled phase 2 and phase 3 trials that compared dupilumab with placebo in patients with atopic dermatitis (n=2629), asthma (n=2876), CRSwNP (n=60), and eosinophilic esophagitis (n=47). The primary study end point was the incidence of conjunctivitis (ie, conjunctivitis, allergic conjunctivitis, bacterial conjunctivitis, viral conjunctivitis, adenoviral conjunctivitis, and atopic keratoconjunctivitis) adverse events related to treatment.

In trials in patients with atopic dermatitis, treatment with dupilumab was associated with a higher incidence of conjunctivitis than placebo after 16 weeks (8.6% vs 2.1%, respectively; hazard ratio, 4.13; 95% CI, 2.21-7.72). Patients with a higher severity of atopic dermatitis at baseline and patients with a prior history of conjunctivitis had an increased risk for mostly mild to moderate conjunctivitis during the trials. The majority of conjunctivitis cases either recovered or resolved during therapy, and only 2 patients in the atopic dermatitis study pool discontinued treatment because of conjunctivitis/keratitis. In trials of patients with asthma and CRSwNP, dupilumab and placebo were both associated with a lower incidence of conjunctivitis compared with patients in the atopic dermatitis trials.

Related Articles

Limitations of the examined trials included the lack of patient review by ophthalmologists and the identification of conjunctivitis by trial investigators, which may have led to misclassification of adverse events.

“For timely appropriate intervention,” the researchers wrote, “we recommend referral for a detailed eye examination in patients who develop this complication while on dupilumab treatment.”

Follow @DermAdvisor

Reference

Akinlade B, Guttman-Yassky E, de Bruin-Weller M, et al. Conjunctivitis in dupilumab clinical trials [published online March 9, 2019]. Br J Dermatol. doi:10.1111/bjd.17869